The Family Health Guide

Caution Always Key in Using Herbal Medicines

A recent study published in the New England Journal of Medicine offers another important reminder on careful use of herbal remedies. This caution is rooted in the absence of strict pharmaceutical controls in the manufacture of such products and how the lack of these requirements can leave room for tragic errors.


In the mid-1990s, doctors at a clinic in Belgium treated 43 patients with end-stage kidney failure, requiring dialysis or transplant. Not surprisingly, these individuals had something in common in their medical histories. Between 1990 and 1992, each had used a Chinese herbal remedy in combination with two other drugs for weight loss. The herbal preparation supposedly contained Stephania tetrandra and Magnolia officinalis. But the sudden appearance of kidney failure in these patients, caused their doctors to suspect that the herb Aristolochia fangchi, which is poisonous to the kidneys, had unintentionally been substituted for S. tetrandra. The Chinese names for A. fangchi and S. tetrandra sound similar and the two are often confused. Analysis showed that the herbal remedy did, in fact, contain aristolochic acids, which are derived from A. fangchi. Aristolochic acids cause cancer in rats and mutations in bacteria and mammals.

Reports of patients who had developed urothelial carcinoma (cancer of the tissues lining the bladder, ureter, and part of the kidney), as well as kidney failure related to the Chinese herbs, drew concern among the Belgian doctors. When one of their patients also developed this cancer, the doctors decided that all patients with end-stage kidney failure related to the use of Chinese herbs should be checked for cancer of these organs. By removing these organs, the doctors hoped to prevent cancer from developing in their patients. Thirty-nine of the 43 patients agreed to undergo the preventive surgery. Of these patients, 46% of them already had cancerous growths in the removed tissues. In addition, 19 of the remaining 21 patients had abnormal growths in the urinary system. The investigators also analyzed DNA samples taken from the kidneys and ureters of each patient. The DNA samples for every patient showed changes typically found after exposure to aristolochic acid. The researchers compared these results to analysis of DNA samples taken from eight patients with end-stage kidney failure unrelated to Chinese herbs. None of these control samples showed DNA changes formed by aristolochic acid.

The doctors calculated the cumulative dose of the implicated herb and other treatments for each patient. They found that the risk of cancer was related to the cumulative dose of A. fangchi. Because many of the patients had also taken appetite suppressants as well as a diuretic, the doctors noted that these drugs might enhance the toxicity of aristolochic acid.

This case study provides strong evidence suggesting a relationship between the Chinese herb A. fangchi and urothelial carcinoma. While a manufacturing mistake led to the introduction of this herb into an herbal preparation for weight loss, this study highlights the risks involved in taking herbal remedies. There is little control over the quality of herbal medicines. This means that the label on an herbal medicine may not accurately represent what is actually in the container, as was the case with S. tetrandra. Several countries have banned the use of herbs that contain aristolochic acid, yet Aristolochia is readily available in the United States in capsule form.

In the United States, the FDA does not have the authority to assess the safety and efficacy of a dietary supplement before it reaches the shelves of stores. The agency is allowed to restrict a supplement only after it proves the substance is harmful as commonly consumed, but there is no adequate system for reporting serious side effects associated with these products. Furthermore, the FDA does not have any way of knowing which herbal remedies contain harmful substances such as aristolochic acid. The case of the Chinese herbal diet pill and its association with urothelial cancer is just one of a number of cases that demonstrate the need for greater oversight of dietary supplements and caution in the use of supplements on the part of consumers.